SBSE Retreat 2017

Jul
25
2017
Tue, Jul 25 - Fri, Jul 28
Silver Falls Cabin & Conference Center Sublimity, Oregon

CRAFT:
Shaping Buildings,
Ecologies,
and Cities.

Materials, buildings, neighborhoods, and cities are intricately connected by complex systems that are intended to provide comfort, beauty, and well-being. The 2017 retreat theme, CRAFT, focuses on tools, strategies, resources, and innovative design practices that we develop to inspire our students to create appropriate environments.

CRAFT is purposely intended to have multiple meanings—from hands-on sculpting or construction to create powerful low-energy design projects to matching theory to actual performance. In accordance with long-standing retreat tradition, participants will be asked to share their wealth of knowledge and procedure from their architecture programs or practices.

Within the serene confines of the Silver Falls Cabin and Conference Center in Sublimity, OR (30 minutes from Salem), the retreat will include workshops and short presentations, visits to Frank Lloyd Wright's Gordon House and Alvar Aalto's Mt. Angel Abby Library, keynote speakers, scholarship support for students and a faculty Cook Scholar from a developing country, as well as plenty of open time for synergistic discussions, new research and scholarship ideas, hiking, and relaxation.

Our retreat will start on July 25 and end on the morning of July 28. Optional building tours are planned for Portland on July 28 in the afternoon.

Event Coordination

Program Committee:

Simi Hoque, Drexel University; University; Omar Al-Hassawi, Washington State University; Fred Tepfer, Oregon; Alexandra Rempel, University of Oregon

Site Coordinator:

Alison Kwok and Isabel Rivera, University of Oregon

Website and Newsletter:

Bruce Haglund

Scholarships:

Walter Grondzik

Venue

LOCATION and TRANSPORTATION

Driving directions to the Silver Falls Cabin & Conference Center can be accessed at http://silverfallslodge.com/contact/ The venue is located approximately 63 miles by auto south of Portland International Airport. Vehicles can be rented at the airport. We have set up a rideshare group. If you need a ride or are driving your own car and are able to provide a ride for others, please sign up below. 

2017 SBSE Retreat ride share group http://www.groupcarpool.com/t/dgfxye

LODGING

Silver Falls Lodge offers charming accommodations featuring local Oregon hardwood floors and rustic furnishings. Participants will be placed in either lodge rooms (suite style living space with six separate guest rooms with two twin beds each and two shared bathrooms with showers) or cabins (with twin beds, sink and toilet in the cabin, and a shower in a separate nearby building). Registration will offer double occupancy rooms with shared bath, single occupancy rooms with shared bath, and a few single occupancy rooms with private bath.

Check-in date: July 25, 2017 from 3:00 to 5:30pm, dinner at 5:30pm
Check-out date: July 28, 2017 by 9:00am

MEALS

All meals will be delicious, Oregon-inspired fare served buffet-style at Silver Falls Lodge & Conference Center's Big Leaf Dining Hall. Vegetarian, vegan, and gluten-free dietary needs will be accommodated with advanced notice (please answer the dietary question when you register). Breakfast is served 7:30-8:30am; Lunch from noon until 1:00pm; and Diner 5:30-6:30pm. Local beer and wine may be purchased from the bar. If you're still hungry, snacks, ice, and frozen meals may be purchased at the Conference Center office.

Call for Submissions

We call on faculty, practitioners, content experts, and students to share tools, case studies, and innovative studio exercises with attendees through active experiences at the 2017 SBSE Annual Retreat.  CRAFT: Shaping Buildings, Ecologies, and Cities focuses on the strategies, tools, ideas, and ways that we use to teach, practice, and inspire our students to consider the ‘making’ and careful crafting of buildings, landscapes, neighborhoods, and cities.

We invite proposals for a 30-minute presentation or a 60-minute workshop on any of the sub-themes below. Proposals must include innovative pedagogical content that relates to teaching and learning for design studios, lecture, or seminar courses. Sessions will take place in parallel and the venue will hold approximately 25 in each room. We are looking for 15 – 20 workshops and presentations for the retreat, selected through a review process that will balance content and schedule. 

Topics for Sessions & Workshops

  1. Ecological Landscapes—Activities, programs, and research reflecting how these relationships inform teaching and practice.  
  2. Materials & Embodied Energy—Activities, assignments, and exercises that enhance an understanding of local resources, materials, and manufacturing energy.
  3. Climate and Appropriate Technology—Projects and activities involving weather and climate analysis and strategies that address building and community impacts.
  4. Strategies and Tools—Exemplar tools, methods, and design strategies that teach about the importance of place and appropriateness in building design and planning.
  5. Roundtable Discussions & Working Groups—“Hot topics,” which could include case studies, book and grant proposals, promotion/tenure/mentorship issues, contributions to the 2050 Imperative, and so on.

 Your proposals must include (template provided):

  • Name(s) of session organizer/presenter
  • Contact information (institution, email, telephone)
  • Session type: 30-minute activity or 60-minute workshop
  • Title of your presentation
  • Description of presentation (250 words max.)
  • Theme addressed by your proposal (choose from those above)
  • Learning objectives 3-5 goals to be achieved by participants
  • Intended outcomes and deliverables
  • Take away (if any) for attendees

Submission Deadline: E-mail your proposal to simi.hoque@gmail.com by Mar 1, 2017, 5:00p Pacific Time. 

Critical Dates:

  • September 2016 Announcement
  • December 2016 Call for Proposals
  • January 1, 2017 Registration Opens
  • March 1, 2017 Proposal Deadline
  • March 1, 2017 Jeff Cook Scholarship applications due
  • March 15, 2017 Proposal Notifications
  • April 1, 2017 SBSE Student Scholarship applications due
  • April 15, 2017 Presenters Registration deadline
  • June 1, 2017, 5pm PDT Extended Registration deadline
  • July 25-28, 2017 Retreat

Registration

To manage your registration go to Our Eventbrite site

Note: It’s not feasible to accommodate partners/families — room configurations are not conducive. If loved ones wish to stay nearby in a campground or hotel (Salem or Silverton), they can have a nice time.

Registration Types Available

Price

Double Occupancy
Includes 3 nights, shared bedroom/bath, meals, and retreat materials.
$450
Single Occupancy (private room, shared bath)
Includes 3 nights, private bedroom/shared bath, meals, and retreat materials.
$550
Single Occupancy (private room and bath)
Includes 3 nights, private bedroom/bath, meals, and retreat materials.
$575
Student Scholarship Recipient - Double Occupancy
Includes 3 nights, shared bedroom/bath, meals, and retreat materials.
$25
Jeff Cook Scholarship Recipient - Double Occupancy
Includes 3 nights, shared bedroom/bath, meals, and retreat materials.
no charge
Post-Retreat Tour in Portland, July 28 noon-6:00pm
Tentatively, a behind-the-scenes building systems and construction tour of two buildings and a reception.
$10

All retreat participants, including student scholarship recipients, must have current SBSE membership for 2017-18 Dues due on the summer solstice), prior to the retreat. You may pay your dues through the SBSE Wild Apricot system: http://www.sbse.org/membership/newform2.htm
Developing country memberships are free, but must be made official through the Wild Apricot system.

AIA Continuing Education credits will be available.

CANCELATION POLICY

Full registration fees may be refunded up to May 15, 2017. A partial refund of $200 may be obtained between May 16 and June 15, 2017. Refunds will not be made for cancellations after June 15, 2017.

 

Schedule

Tuesday, July 25, 2017 Retreat Welcome
3:00-5:30 pm Check in to Silver Falls cabin & Conference Center
4:00-5:00 pm Plant identification/natural history interpretative trail walk with Peg Boulay
5:30-6:30 pm Dinner [Big Leaf Dining Hall]
7:00 pm Welcome and Evening Lecture: Shadows in the Forest: the Secret Lives of Black Bears and Cougars in Oregon by Peg Boulay, wildlife ecologist, UO Environmental Studies [Smith Creek Hall]
Wednesday, July 26, 2017 Retreat Sessions
7:30 am Breakfast [Big Leaf Dining Hall]
  UPPER SMITH CREEK HALL SMITH CREEK HALL
8:30-9:30 am Workshop 1 (60 min.)
Kokate:
Visualizing the connectivity through GIS modeled 3D streetscape using twitter data
Track A (2 @ 30 min. each) Climate & Appropriate Technology
Brager:
Shaping buildings through sensory experience

Utzinger, Qarout: Assessing embodied energy of structural materials using a case study approach

9:30-10:30 am Open Time: Explore & Network
10:30-11:30 am Workshop 2 (60 min.)
Collins, Grondzik:
Navigating the Race to Zero student design competition
Track B (2 @ 30 min. each)
Strategies & Tools
Erwine:
Lessons learned from sensational space

Cheng: Shaping Light with Folded Surfaces

Noon-1:00 pm Lunch [Big Leaf Dining Hall]
1:30-5:00 pm Tours: Frank Lloyd Wright, Gordon House
Alvar Aalto, Mt. Angel Abbey Library
5:30-6:30 pm Dinner [Big Leaf Dining Hall]
  Festschrift Book Celebration (GZ Brown)
8:00-9:30 pm Evening Lecture/Activity [Smith Creek Hall]
Bonfire Courtyard: Thermal Delight Poetry Slam
Thursday, July 27, 2017 Retreat Sessions
7:30 am Breakfast [Big Leaf Dining Hall]
  UPPER SMITH CREEK HALL SMITH CREEK HALL
8:30-9:30 am Workshop 3 (60 min.)
Smith, Workman:
Building science degree programs: an evolution of architectural academics
Track A (2 @ 30 min. each) Climate & Appropriate Technology
Naseem:
Vernacular fights contemporary: indigenous techniques for extreme temperatures

LaRoche: Teaching sustainable design in large courses

9:30-10:30 am Open Time: Explore & Network; AIA Listen (Nissa Dahlin-Brown)
10:30-11:30 am Workshop 4 (60 min.)
Reichard:
Complex building physics in high-performance enclosure assemblies
Track B (2 @ 30 min. each)
Strategies & Tools
Barnes:
Sharing examples, procedures, educational benefits, and the craft of active and collaborative learning within building sciences curricula

Stannard: Got section?

Noon-1:00 pm Lunch [Big Leaf Dining Hall]
2:00-3:00 pm Workshop 5 (60 min.)
Peters, Bollo:
Dissertation/Research Pecha Kucha
Track B (2 @ 30 min. each)
Strategies & Tools
Fannon:
Designing uncertainty: scenario planning in design studio

Klingenberg: Passive House curriculum

3:00-3:30 pm Cookie Break
3:30-4:30 pm Cook Scholar Presentations (10 min. each)
Student Scholars (2 min. each)
4:30-5:30 pm Education Resources Discussion (Reichard)

SBSE Group Photo

5:30-6:30 pm Dinner [Big Leaf Dining Hall]
7:00-9:30 pm Evening Teaching Exchange (Omiyage) [Smith Creek Hall]
2018 Retreat Proposals
Friday, July 28, 2017, Retreat Tour (Optional)
7:30 am Breakfast [Big Leaf Dining Hall]
9:00 am Depart
Noon-6 pm Meet at noon at the Edith Green-Wendell Wyatt Federal Building, then on to Energy Studies Building Laboratory (ESBL); White Stag Building; Hassalo Street NORM project; and Lever Architects tour, talk on CLT high-rise.
 

Additional Information